Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 16, NWS New Orleans, LA

April 30, 2006Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 30, 2006, 6:04 AM CDT for Saint Bernard Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2006, 6:04 AM CDT (11:04 UTC)
Expired
Apr 30, 2006, 6:30 AM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:03 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 301104 RRA
TORLIX
LAC087-301130-
/O.NEW.KLIX.TO.W.0016.060430T1104Z-060430T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
604 AM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 630 AM CDT

* AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VIOLET...OR
  ABOUT 8 MILES SOUTHEAST OF CHALMETTE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL ST. BERNARD PARISH AT 620 AM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2981 8987 2994 8994 2999 8988 3000 8984
      2994 8979 2996 8971 2993 8974 2990 8968
      2996 8958 3017 8947 3017 8942 3015 8940
      3013 8946 3006 8943 2995 8958 2981 8980

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:58 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 30, 3:58 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CDT SUN APR 30 2006

.DISCUSSION...CONVECTION HAS WEAKENED THIS MORNING COMPARED TO
LAST EVENING ALTHOUGH A TRAILING BAND OF MOISTURE AND RAIN
EXTENDING SOUTHWARD TOWARD THE SOUTHWEST GULF CONTINUES TO DRIFT
EASTWARD ACROSS THE AREA. THIS TREND LOOKS TO LINGER INTO THE
MORNING HOURS AS THE ADVERTISED COLD FRONT MOVES INTO SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. THE FRONT DOES NOT LOOK TO GET
MUCH OF A SURGE PAST THIS MORNING AS IT BEGINS TO WEAKEN. RAIN
SHOULD ALSO TAPER OFF THIS MORNING AS DRIER AIR BEGINS TO FILTER
INTO THE REGION FROM THE WEST WHILE THE UPPER TROUGH OVER THE
MISSISSIPPI VALLEY LIFTS TOWARD THE NORTHEAST. PAST TODAY...DRY
AND SLIGHTLY ABOVE NORMAL TEMPERATURES LOOK TO PREVAIL THROUGH
MUCH OF THE WORK WEEK AS A WEAK RIDGE PATTERN BUILDS ACROSS THE
SOUTHERN PLAINS WHILE HIGH PRESSURE MOVES INTO THE GULF REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  58  85  62 /  40  10  10  10
BTR  83  60  86  63 /  20  10  10  10
MSY  82  65  85  66 /  50  10  10  10
GPT  78  63  82  65 /  70  20  10  10
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ530.
     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR GMZ550-
     GMZ555-GMZ570-GMZ575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR GMZ530.
     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR GMZ550-
     GMZ555-GMZ570-GMZ575.
&&

09
Hazardous weather outlook, Apr 30, 5:05 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 AM CDT SUN APR 30 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
505 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS MORNING MAINLY ACROSS
LOWER SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI AHEAD OF A COLD
FRONT THAT IS EXPECTED TO MOVE INTO THE AREA LATER TODAY AND
WEAKEN. SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A FEW STORMS
MAY PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS.

IN ADDITION...A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF
COASTAL WATERS AND TIDAL LAKES THIS MORNING FOR SOUTHEAST WINDS
AROUND 20 TO 30 KNOTS AND ROUGH SEAS. THE WINDS AND SEAS ARE
EXPECTED TO DIMINISH THIS AFTERNOON AND EVENING.

NO HAZARDOUS WEATHER IS THEN EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Apr 30, 12:47 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 AM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TORNADO          ABITA SPRINGS           30.48N 90.03W
04/29/2006                   ST. TAMMANY        LA   LAW ENFORCEMENT

            ONE HOUSE SUSTAINED SIGNIFICANT DAMAGE NEAR HWY 59 AND
            AUTUMN WIND LANE CLOSE TO ABITA SPRINGS. NO INJURIES
            REPORTED ALTHOUGH THE HOMEOWNERS DOG WAS APPARENTLY
            KILLED.

1130 PM     MARINE TSTM WIND MANDEVILLE              30.37N 90.08W
04/29/2006  M45 MPH          ST. TAMMANY        LA   OFFICIAL NWS OBS

            WEATHER OBSERVATION GAUGE ON THE NORTH SIDE OF LAKE
            PONTCHARTRAIN NEAR MANDEVILLE REPORTED A 39 KNOT WIND
            GUST.

1235 AM     WATER SPOUT      EDEN ISLE               30.23N 89.80W
04/30/2006                   ST. TAMMANY        LA   LAW ENFORCEMENT

            WATER SPOUTS REPORTED NEAR EDEN ISLES OFF I-10. PUBLIC
            RELAYED THE REPORT TO THE SHERIFFS OFFICE.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:20 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, West Baton Rouge115 min
Apr 29, 7:27 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Saint John the Baptist, Tangipahoa48 min
Apr 29, 7:47 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa58 min
Apr 29, 8:13 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint John the Baptist, Saint Tammany, Tangipahoa62 min
Apr 29, 8:37 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington53 min
Apr 29, 8:50 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James, Saint John the Baptist40 min
Apr 29, 9:05 PM CDTSpecial Marine WarningLIX115 min
Apr 29, 9:15 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa60 min
Apr 29, 9:28 PM CDTSevere Thunderstorm WarningLIXWashington47 min
Apr 29, 10:02 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa28 min
Apr 29, 10:08 PM CDTSevere Thunderstorm WarningLIXWashington52 min
Apr 29, 10:30 PM CDTTornado WarningLIXSaint Tammany30 min
Apr 29, 10:41 PM CDTSpecial Marine WarningLIX94 min
Apr 29, 10:56 PM CDTSevere Thunderstorm WarningLIXSaint Tammany49 min
Apr 29, 11:50 PM CDTFlash Flood WarningLIXSaint Tammany70 min
Apr 30, 12:54 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 6:04 AM CDTTornado WarningLIXSaint Bernard26 min
Apr 30, 6:07 AM CDTSpecial Marine WarningLIX113 min
Apr 30, 8:25 AM CDTSpecial Marine WarningLIX95 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.